Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 89, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 17, 2004, 7:35 PM EDT for Berkeley County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2004, 7:35 PM EDT (23:35 UTC)
- Expired
- Jul 17, 2004, 8:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 128 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1715 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 172335 SVRCHS SCC015-180015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 735 PM EDT SAT JUL 17 2004 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 815 PM EDT * AT 726 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS 3 MILES EAST OF CROSS...OR ABOUT 11 MILES NORTHWEST OF MONCKS CORNER...MOVING EAST AT 25 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... CROSS... BONNEAU BEACH... BONNEAU... JAMESTOWN... LAKE MOULTRIE... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. THIS IS A DANGEROUS THUNDERSTORM. IF YOU ARE NEAR ITS PATH YOU SHOULD PREPARE FOR VERY LARGE HAIL AND STRONG DAMAGING STRAIGHT LINE WINDS. VEHICLES AND MOBILE HOMES ARE NOT SAFE. GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING UNTIL THE STORM HAS PASSED. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. LAT...LON 3343 8012 3325 8017 3312 7963 3333 7951 $$ JR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:20 PM EDT, 5 hours 15 minutes earlier.
Area forecast discussion, Jul 17, 2:20 PM EDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 220 PM EDT SAT JUL 17 2004 .SHORT TERM /NOW THROUGH SUN/...ISOLATED CONVECTION JUST BEGINNING TO FORM THIS AFTERNOON...GETTING A LATER THAN NORMAL START AS ONLY RECENTLY HAS ENOUGH SUNSHINE DEVELOPED TO ALLOW FOR TEMPS TO REACH NEAR CONVECTIVE TEMPS IN THE UPPER 80S TO NEAR 90. SEA BREEZE IS PINNED RIGHT NEAR THE COAST AT THIS TIME...AND WILL DRIFT TO ABOUT I-95 IN GA AND PERHAPS ALTERNATE RTE 17 IN SC BY EVE. LOOK FOR CONTINUE COVERAGE OF SHOWERS AND TSTMS THE REMAINDER OF THE DAY AND EVE...MAINLY ALONG SEA BREEZE AND DIFFERENTIAL HEATING BOUNDARIES. SHORT WAVE ALOFT NOW OVER SW GA/SRN AL/FL PANHANDLE WILL MOVE ACROSS THE CWA TONIGHT AND SUN...FIRST REACHING SE GA EARLY TONIGHT AND SC LATER TONIGHT. ANOTHER SHORT WAVE NO IN THE SRN APPALACHIANS TO CONTINUE MOVING SE ACROSS SC TONIGHT AND WILL MERGE WITH SHORT WAVE ENERGY TO THE S ON SUN AND HEAD INTO ATLC BY SUN AFTERNOON. IN ADDITION...UPPER LEVEL JET TO REMAIN OVER OR NEAR THE CWA DURING THIS TIME HELPING TO ENHANCE UPPER DIVERGENCE. AS A RESULT...WITH GO WITH HIGHEST POPS TONIGHT AND SUN...AT LEAST 50-60% COVERAGE. THERE IS A RISK OF STRONG OR EVEN ISOLATED SEVERE STORMS WITH LOW WET BULB ZERO...COLD POOL ALOFT...AND MODERATE TO STRONG INSTABILITY TONIGHT. SIMILAR STRONG OR SEVERE RISK FOR SUN AS LAPSE RATES STEEPEN AS A RESULT OF DRIER AIR ALOFT MOVING IN BEHIND SHORT WAVE AND BETTER INSOLATION IS ANTICIPATED WITH A DECREASE IN CLOUD COVER. TEMPS SIMILAR TO CURRENT DEWPOINTS FOR TONIGHTS MINS AND A COUPLE OF DEGREES WARMER SUN WITH MORE SUNSHINE. && .LONG TERM /SUN NIGHT THROUGH SAT/...BLOCKING PATTERN ALOFT TO PERSIST INTO AT LEAST THE EARLY PART OF NEXT WEEK...KEEPING A SHARP TROUGH IN THE E. BY MID TO LATE WEEK THE TROUGH SHOULD BEGIN TO LIFT OUT OR AT LEAST DISSIPATE AS RIDGE ALOFT BEGINS TO BUILDS ACROSS FL. AT THE SURFACE...WEAK FRONTAL BOUNDARY TO LINGER IN THE SE THROUGH MUCH OF THE WEEK...PERHAPS DRIFTING CLOSER TO THE REGION BY LATE NEXT WEEK. UNTIL THEN...MOISTURE IS MUCH MORE LIMITED WITH LITTLE OR NO DYNAMICS ALOFT. WILL MAINTAIN NEAR OR BELOW NORMAL POPS AND NEAR OR ABOVE NORMAL TEMPS DURING NEXT WEEK. && .MARINE...NOT A WHOLE LOT OF MAJOR CHANGES WILL BE MADE CONCERNING THE REST OF THE WEEKEND INTO THE EARLY PART OF THE WEEK. ONCE AGAIN FAVOR THE ETA WITH IT/S SURFACE LOW PLACEMENT AND ASSOCIATED WIND FIELDS. AS A RESULT...WNA GUIDANCE WHICH LOWERS SEAS ON SUNDAY EVENING MAY BE A POOR REPRESENTATION OF WHAT THE SEAS WILL ACTUALLY DO. WILL THEREFORE GO SLIGHTLY ABOVE GUIDANCE NUMBERS THROUGH MONDAY MORNING. THE SURFACE LOW WILL THEN PULL NE AND THE WINDS AND SEAS WILL BEGIN TO DECREASE ON MONDAY AFTERNOON. SCA CONDITIONS STILL SEEM LIKE A GOOD BET...SO WILL CONTINUE WITH HEADLINE FOR THE SC WATERS AND OUTER GA WATERS ON SUN. && .AVIATION...WITH SOME DRY AIR WORKING IT/S WAY INTO THE AREA THIS AFTERNOON...ATMOSPHERE HAS BEEN DESTABILIZING. HAVE CONTINUED TEMPO GROUPS OF LOWERING CIGS AND TSRA FOR BOTH TAF SITES FOR MUCH OF THE AFTERNOON. NEXT AREA FOR CONVECTIVE POTENTIAL WILL COME AS THE SHORT WAVE OVER AL/GA WORKS IT/S WAY TOWARDS THE AREA. HAVE KEPT IN MENTION OF LOWER CIGS AND TSRA OVERNIGHT. AS MOISTURE GETS PUSHED OFFSHORE BY MORNING...CONDITIONS WILL GRADUALLY IMPROVE. HOWEVER...UNSTABLE ATMOS WILL LEAD TO POTENTIAL FOR CONVECTIVE DEVELOPMENT BY LATE MORNING. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && PM/JR
Hazardous weather outlook, Jul 17, 3:20 PM EDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 320 PM EDT SAT JUL 17 2004 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-181000- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE... METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE... RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 320 PM EDT SAT JUL 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .SEVERE THUNDERSTORMS...THERE IS A RISK OF ISOLATED SEVERE STORMS ACROSS THE REGION FOR THE REMAINDER OF THIS AFTERNOON INTO THIS EVENING. THE MAIN HAZARDS WILL BE LOCALIZED DAMAGING WIND GUSTS AND LARGE HAIL. .HEAVY RAIN...AS SHOWERS AND THUNDERSTORMS DEVELOP ACROSS THE AREA THIS AFTERNOON...RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE WITH ISOLATED HIGHER AMOUNTS. FLASH FLOODING IS NOT EXPECTED AT THIS TIME...ALTHOUGH LOCALLY HEAVY RAINFALL COULD PRODUCE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. 24
In the hours before
Local storm report, Jul 17, 6:12 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
612 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0609 PM TSTM WND DMG ESTILL 32.75N 81.24W
07/17/2004 HAMPTON SC LAW ENFORCEMENT
TREES REPORTED DOWN ON HOPEWELL ROAD.
&&
PMSpecial weather statement, Jul 17, 6:25 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 625 PM EDT SAT JUL 17 2004 GAZ116>119-138-SCZ047-048-051-172300- BEAUFORT-COASTAL BRYAN-COASTAL CHATHAM-COASTAL JASPER-INLAND BRYAN-INLAND CHATHAM-INLAND JASPER-INLAND LIBERTY- 625 PM EDT SAT JUL 17 2004 ...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY...BEAUFORT COUNTY...BRYAN COUNTY...CHATHAM COUNTY AND LIBERTY COUNTY THROUGH 700 PM EDT... AT 625 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM MEINHARD TO FORT STEWART...OR ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF SAVANNAH TO 6 MILES EAST OF HINESVILLE...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND TRINITY...RICHMOND HILL...OLEARY...MILL CREEK...MEINHARD... MCINTOSH...HINESVILLE...FORT STEWART...FLEMINGTON...BLOOMINGDALE AND TUTENS THROUGH 700 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MOVE INSIDE IMMEDIATELY IF STORMS APPROACH. PM
Local storm report, Jul 17, 6:37 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
637 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 8 SE SYLVANIA 32.67N 81.54W
07/17/2004 SCREVEN GA FIRE DEPT/RESCUE
TREE AND NUMEROUS SMALL LIMBS DOWN ON A POWER LINE ON HWY
24 NORTH OF POOR ROBIN ROAD. ESTIMATED WIND GUST OF 50
MPH. ALSO REPORTED PEA SIZED HAIL.
&&
JRSpecial weather statement, Jul 17, 6:47 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 647 PM EDT SAT JUL 17 2004 SCZ045-172315- BERKELEY- 647 PM EDT SAT JUL 17 2004 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND LAKE MOULTRIE THROUGH 715 PM EDT... AT 647 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES NORTH OF WILSONS LANDING TO 4 MILES EAST OF CROSS CROSS ROADS...OR ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF MANNING TO 10 MILES NORTHWEST OF MONCKS CORNER...MOVING EAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND LAKE MOULTRIE...WILSONS LANDING...PRIOLEAU...MOOREFIELD...CROSS... EADYTOWN...CROSS CROSS ROADS...CHICORA...MACBETH...PINEVILLE AND JUDGE TOWN THROUGH 715 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MOVE INSIDE IMMEDIATELY IF STORMS APPROACH. THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM ALL METAL OBJECTS. PM
Special weather statement, Jul 17, 6:58 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 658 PM EDT SAT JUL 17 2004 GAZ116>119-SCZ043-047>049-051-172330- BEAUFORT-COASTAL BRYAN-COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-INLAND BRYAN-INLAND CHATHAM-INLAND COLLETON-INLAND JASPER- 658 PM EDT SAT JUL 17 2004 ...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY...BEAUFORT COUNTY...BRYAN COUNTY...CHATHAM COUNTY AND COLLETON COUNTY THROUGH 730 PM EDT... AT 658 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS...FROM 8 MILES NORTHEAST OF YEMASSEE TO 3 MILES SOUTH OF RIDGELAND TO 3 MILES SOUTH OF SAVANNAH TO 6 MILES SOUTHEAST OF RICHMOND HILL...MOVING EAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND TOMOTLEY...SWITZERLAND...SALKEHATCHIE...RIDGELAND...PRITCHARD... WILMINGTON ISLAND...OKATIE...MITCHELLVILLE...LIMEHOUSE...LEVY... GARDENS CORNER AND HENDERSONVILLE THROUGH 730 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MOVE INSIDE IMMEDIATELY IF STORMS APPROACH. PM
Special weather statement, Jul 17, 7:16 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 716 PM EDT SAT JUL 17 2004 GAZ138>141-180015- COASTAL LIBERTY-COASTAL MCINTOSH-INLAND LIBERTY-INLAND MCINTOSH- 716 PM EDT SAT JUL 17 2004 ...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY AND LIBERTY COUNTY THROUGH 815 PM EDT... AT 716 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES EAST OF BRICKSTON... OR ABOUT 15 MILES NORTH OF DARIEN...MOVING EAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WARSAW...SOUTH NEWPORT...LECOUNT...JONES...FAIRHOPE...EULONIA... BRICKSTON...PINE HARBOR...CRESCENT AND SHELLMAN BLUFF THROUGH 815 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. 24
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:05 PM EDT | Severe Thunderstorm Warning | CHS | Hampton | 55 min |
| Jul 17, 7:25 PM EDT | Special Marine Warning | CHS | 95 min | |
| Jul 17, 7:49 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 26 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.